Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2023, 7:01 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2023, 7:01 PM CDT (00:01 UTC)
- Expired
- May 26, 2023, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 235 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:16 PM CDT | TSTM WND DMG | 2 N Alpine, TX | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 N ALPINE. CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 N ALPINE. WIND DRIVEN HAIL DAMAGE AT BIG BEND REGIONAL MEDICAL CENTER WITH BROKEN WINDOWS. HAIL SIZE RANGING FROM 3/4 TO 1 1/4.W. |
| May 26, 7:16 PM CDT | TSTM WND DMG | 2 N Alpine, TX | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 N ALPINE. WIND DRIVEN HAIL DAMAGE AT BIG BEND REGIONAL MEDICAL CENTER WITH BROKEN WINDS. HAIL SIZE RANGING FROM 3/4 TO 1 1/4. |
| May 26, 7:20 PM CDT | HAIL 1.75 | Alpine, TX | PING PONG TO GOLF BALL SIZED HAIL OBSERVED IN ALPINE. |
| May 26, 7:32 PM CDT | TSTM WND DMG | 2 N Alpine, TX | WIND DRIVEN HAIL DAMAGE AT BIG BEND REGIONAL MEDICAL CENTER WITH BROKEN WINDS. HAIL SIZE RANGING FROM 3/4 TO 1 1/4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
823
WUUS54 KMAF 270001
SVRMAF
TXC043-243-270045-
/O.NEW.KMAF.SV.W.0101.230527T0001Z-230527T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
701 PM CDT Fri May 26 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Brewster County in southwestern Texas...
Southeastern Jeff Davis County in southwestern Texas...
* Until 745 PM CDT.
* At 700 PM CDT, a severe thunderstorm was located near
Alpine-Casparis Municipal Airport, or near Alpine, moving southeast
at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport,
Elephant Mountain Wildlife Management Area and Elephant Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2981 10353 3036 10380 3041 10380 3041 10383
3049 10387 3056 10368 3003 10315
TIME...MOT...LOC 0000Z 326DEG 38KT 3043 10372
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
931 follow-up statement
912
WWUS54 KMAF 270022
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT Fri May 26 2023
TXC243-270032-
/O.CAN.KMAF.SV.W.0101.000000T0000Z-230527T0045Z/
Jeff Davis TX-
722 PM CDT Fri May 26 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFF DAVIS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
LAT...LON 2981 10353 3036 10380 3041 10380 3044 10377
3049 10361 3003 10315
TIME...MOT...LOC 0022Z 326DEG 38KT 3023 10357
$$
TXC043-270045-
/O.CON.KMAF.SV.W.0101.000000T0000Z-230527T0045Z/
Brewster TX-
722 PM CDT Fri May 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN BREWSTER COUNTY...
At 722 PM CDT, a severe thunderstorm was located 10 miles southeast
of Alpine, moving southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public reported.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport, Elephant Mountain Wildlife
Management Area and Elephant Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2981 10353 3036 10380 3041 10380 3044 10377
3049 10361 3003 10315
TIME...MOT...LOC 0022Z 326DEG 38KT 3023 10357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:27 PM CDT, 34 minutes earlier.
Area forecast discussion, May 26, 6:27 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT Fri May 26 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 140 PM CDT Fri May 26 2023 Upper ridge extends from Mexico across SE NM and W TX to MN as a trough extends from WA down the West Coast. This trough will slowly grow east Saturday cutting the ridge in half separating the portion over the south plains from that over the Great Lakes. High temperatures Saturday will be well below normal in the upper 70s to mid 80s as thick cloud cover and rain chances keep the heat down. Lows mainly in the 60s tonight and Saturday night. Thunderstorms are likely this afternoon and tonight as have good moisture in place along with numerous boundaries... daytime heating... good CAPE and a weak shortwave coming across. However did have storms this morning move across the NE counties that may disrupt development. Do have an Enhanced Severe Wx risk today and tonight extending from Ern NM down across Eddy and Lea Co to Pecos Co. Potential for supercells with very large hail and a couple of tornadoes this afternoon and tonight. Thunderstorms will be likely again Saturday and Saturday night from the Davis Mountains southward and at this time are not expected to be as strong. && .LONG TERM... (Sunday through Thursday) Issued at 140 PM CDT Fri May 26 2023 Weak ridging barely holds on over West Texas and SE NM late this weekend and into early next week. This will allow shortwaves to cut across the region and keep up precipitation chances each day with the higher chances focused more to the east over the western low rolling hills and southeast Permian Basin. Any shower activity that develops will likely be accompanied by thunderstorms given the time of year. With the upper level ridge not in full control, temperatures look to remain below normal through the extended. The normal high at KMAF for late May is around 91F, but as it stands we will have trouble reaching that number this weekend and into the middle of next week. Highs stay in the mid to nearly upper 80s. The normal hot spots, like the Pecos River Valley, Big Bend, and Presidio Valley stay warmer in the 90s each afternoon. Lows stay just below normal in the low to mid 60s for most. Areas to the west end up slightly cooler in the mid to upper 50s. && .AVIATION... (00Z TAFS) Issued at 622 PM CDT Fri May 26 2023 VFR prevailing currently. Sct/Bkn cu field with bases b/w 4-6k ft AGL for all outside KCNM. Monitoring TS potential for all terminals through 06z with KHOB/KMAF potential for early morning convection pending evolution of storms over E NM through the Caprock west of KLUB. Expecting low cigs to MVFR to develop after 06z for all with KMAF/KHOB seeing best chc of coverage followed by KCNM/KINK. Elevated SE flow continuing through 05z before decay <12kts after. AMD possible pending TSRA and onset of lower cigs given timing and placement uncertainty in a chaotic environment. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 79 62 79 / 30 50 40 60 Carlsbad 63 83 61 87 / 30 40 30 40 Dryden 68 85 66 82 / 20 30 40 70 Fort Stockton 65 81 62 83 / 30 50 40 70 Guadalupe Pass 61 79 60 80 / 30 40 40 40 Hobbs 61 79 59 82 / 40 40 40 40 Marfa 55 80 53 78 / 80 70 60 70 Midland Intl Airport 64 79 63 81 / 30 40 40 50 Odessa 66 80 63 81 / 40 40 40 50 Wink 66 83 62 86 / 70 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...87
Hazardous weather outlook, May 26, 3:45 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 345 PM CDT Fri May 26 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-272045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe storms across the western two- thirds of the area today. Large hail and damaging winds will be the main threats with an isolated tornado possible. A tornado watch is in effect. Heavy rain will also pose a flash flood threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low risk of severe storms Saturday afternoon and evening, mainly along and west of a Gail to Midland to Sanderson line. Any severe storms that develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 26, 4:28 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT Fri May 26 2023
TXZ075-278-262215-
Pecos TX-Davis Mountains Foothills TX-
428 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of west central Pecos
and eastern Jeff Davis Counties through 515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Balmorhea Lake, or 28 miles east of Fort Davis,
moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Pecos
and eastern Jeff Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
&&
LAT...LON 3068 10354 3076 10356 3091 10319 3064 10310
TIME...MOT...LOC 2128Z 253DEG 13KT 3074 10344
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93Local storm report, May 26, 5:51 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E FORT DAVIS 30.59N 103.87W
05/26/2023 M1.25 INCH JEFF DAVIS TX PUBLIC
HALF-DOLLAR SIZED HAIL NEAR FORT DAVIS.
&&Special weather statement, May 26, 6:06 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM CDT Fri May 26 2023
TXZ277-262345-
Davis Mountains TX-
606 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of south central Jeff
Davis County through 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
McDonald Observatory, or 11 miles northwest of Fort Davis, moving
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Indian Lodge and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.
&&
LAT...LON 3076 10412 3070 10381 3070 10380 3069 10381
3068 10379 3049 10390 3067 10417
TIME...MOT...LOC 2306Z 308DEG 12KT 3067 10406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93Local storm report, May 26, 6:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL MCDONALD OBSERVATORY 30.67N 104.02W
05/26/2023 E1.00 INCH JEFF DAVIS TX PUBLIC
1 INCH DIAMETER HAIL OBSERVED AT MCDONALD
OBSERVATORY.
0633 PM HAIL 2 N FLOWER GROVE 32.53N 101.89W
05/26/2023 M1.25 INCH DAWSON TX TRAINED SPOTTER
&&Local storm report, May 26, 6:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL FORT DAVIS 30.59N 103.90W
05/26/2023 M1.75 INCH JEFF DAVIS TX PUBLIC
REPORT RELAYED BY BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:10 PM CDT | Special Weather Statement | MAF | Culberson | 50 min |
| May 26, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 61 min |
| May 26, 7:16 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 119 min |
| May 26, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 39 min |
| May 26, 7:23 PM CDT | Special Weather Statement | MAF | Howard | 52 min |
| May 26, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 45 min |
| May 26, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 56 min |
| May 26, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 39 min |
| May 26, 8:01 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| May 26, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 48 min |
| May 26, 8:30 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 45 min |
| May 26, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 41 min |
| May 26, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 40 min |
| May 26, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 39 min |
| May 26, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 49 min |
| May 26, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 47 min |
| May 26, 9:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 44 min |
| May 26, 9:18 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 42 min |
| May 26, 9:53 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 52 min |
| May 26, 9:55 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 28 min |
| May 26, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 48 min |
| May 26, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 42 min |
| May 26, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 46 min |
| May 26, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 48 min |
| May 27, 12:28 AM CDT | Severe Thunderstorm Warning | MAF | Brewster | 17 min |
| May 27, 12:44 AM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| May 27, 2:17 AM CDT | Special Weather Statement | MAF | Cochran | 28 min |
| May 27, 2:43 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| May 27, 4:17 PM CDT | Special Weather Statement | MAF | Jeff Davis | 43 min |
| May 27, 5:16 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| May 27, 5:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 27, 6:14 PM CDT | Special Weather Statement | MAF | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.